To Your Good Health: Osteoarthritis is not related to osteoporosis
BY KEITH ROACH, M.D.
DEAR DR. ROACH: After taking prednisone for several years I suffered a fracture of the tibia. My doctors took me off the prednisone and prescribed generic Fosamax. My last bone scan says that I have osteopenia and that I am 17% at risk for a break. A friend of mine said she can’t take Fosamax because she has bone spurs and Fosamax targets the spurs and exacerbates that condition. I couldn’t find anything on the internet regarding this. I also have bone spurs. Should I be taking the Fosamax? — K.R.
ANSWER: A bone spur, also called an osteophyte, is one of the cardinal findings of osteoarthritis. Bone spurs can form in many joints of the body, especially the hips, knees and spine. They can cause pain, generally worsen with inactivity and are improved with exercise. It’s important to recognize that bone spurs are the result of osteoarthritis, the underlying condition. Surgical removal is not normally effective; since there is no way we know of to control the osteoarthritis, the osteophytes grow back over time.
Osteoarthritis is not related to osteoporosis. The effect of osteoporosis drugs like alendronate (Fosamax) on people with osteoarthritis has been debated, but most studies have shown small benefit or no benefit: I did not find any evidence of harm.
If the 17% chance of a break is the risk for major osteoporotic fracture from your FRAX score, as I suspect, that does not meet the usual criterion for treatment, which is a 20% or higher risk. A 3% or higher risk of hip fracture is another criterion. However, a prior history of osteoporotic fracture in a person with low bone density should be considered even if the numbers from the bone density do not meet the strict criteria.
DEAR DR. ROACH: I’m a 68-year-old woman. I have just finished reading about changes in our hormones and that the issues are our testosterone and estrogen. The material proposed inserting a rice size grain under your skin to increase them. I have some medical issues (overweight, low thyroid, high blood pressure) and take medication. Is this something that really works or just another snake oil treatment? My doctor is very good and I trust her, but I wonder about the pellet. — P.W.
ANSWER: Estrogen and testosterone both can be given by subcutaneous (under the skin) pellet. There is a testosterone pellet approved by the Food and Drug Administration, but it sounds like the doctor may be considering a custom compounded hormone replacement with both estrogen and testosterone.
There are times when combination of hormones may be appropriate. However, these pellets are not FDA-approved for any indication, and injecting medication from a compounding pharmacy makes me very nervous. Although fatal infections from injection of contaminated compounded medications are very rare, there is no compelling reason to use pellets at all; pills, gels, patches and injections are FDA-approved and available.
Further, it’s not clear to me what symptoms the hormones are supposed to be treating. In women, estrogen is prescribed for hot flashes or vulvar atrophy. Mood stability and joint pains are possible indications as well. Given the risks — higher risk of blood clots and stroke; breast cancer (probably); endometrial cancer (definitely if given to a woman with a uterus without progestin); and heart disease, especially at age 68 — estrogen should be given only for bothersome symptoms. A thorough understanding of the risks and benefits is necessary.
Testosterone is given to women mostly to treat low libido. There are no other clear indications. Weight, thyroid and blood pressure are not reasons for estrogen and testosterone treatment.